Alert archive / Maine / Flash Flood Warnings in 2011
Flash Flood Warning 11, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 28, 2011, 2:28 PM EDT for 4 counties in Maine. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 2:28 PM EDT (18:28 UTC)
- Expired
- Aug 28, 2011, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 154 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:00 PM EDT | FLASH FLOOD | Baxter St Park, ME | NUMEROUS ROADS WASHED OUT. STORM TOTAL RAINFALL OF 6 TO 10 INCHES REPORTED ACROSS THE PARK. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474
WGUS51 KCAR 281828
FFWCAR
MEC003-019-021-025-282130-
/O.NEW.KCAR.FF.W.0011.110828T1828Z-110828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
228 PM EDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
THIS INCLUDES THE CITIES OF...PATTEN...MILLINOCKET...
PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...BAXTER
ST PARK...
SOUTHERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...DAAQUAM...CLAYTON LAKE...
NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
THIS INCLUDES THE CITY OF ST. JUSTE...
* UNTIL 530 PM EDT
* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FALLING ACROSS MUCH OF CENTRAL MAINE.
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR MAY CAUSE ROADSIDE
CULVERTS AND SMALL STREAMS TO FLOW OUT OF THEIR BANKS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TELOS
LAKE...TAMWAY...SHIN POND...OXBOW...MOOSEHORN CROSSING...CHURCHILL
DAM...CHAMBERLAIN LAKE...CAUCOMGOMOC LAKE...BILLY-JACK DEPOT AND
BAKER LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4607 7032 4613 7025 4619 7031 4635 7021
4642 7006 4664 6999 4661 6842 4566 6836
4545 6975 4554 6978 4558 6971 4565 6970
4566 6974 4574 6981 4577 6978 4576 6972
4588 6973 4586 6965 4598 6969 4596 7033
$$
HASTINGS1 follow-up statement
560
WGUS71 KCAR 281947
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
347 PM EDT SUN AUG 28 2011
MEC003-019-021-025-282130-
/O.CON.KCAR.FF.W.0011.000000T0000Z-110828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-SOMERSET ME-AROOSTOOK ME-PENOBSCOT ME-
347 PM EDT SUN AUG 28 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTH
CENTRAL PENOBSCOT...SOUTHERN AROOSTOOK...NORTH CENTRAL SOMERSET AND
PISCATAQUIS COUNTIES...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL ACROSS THE WARNING AREA. STORM TOTAL
RAINFALL OF NEARLY 3 INCHES HAS BEEN REPORTED IN BAXTER STATE PARK.
THIS MAY CAUSE ROADSIDE DITCHES AND SMALL STREAMS TO FLOOD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TELOS LAKE...
TAMWAY...SHIN POND...PATTEN...OXBOW...MOOSEHORN CROSSING...CLAYTON
LAKE...CHURCHILL DAM...CHESUNCOOK...CHAMBERLAIN LAKE...CAUCOMGOMOC
LAKE...BILLY-JACK DEPOT...BAXTER ST PARK AND BAKER LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4607 7032 4613 7025 4619 7031 4635 7021
4642 7006 4664 6999 4661 6842 4566 6836
4545 6975 4554 6978 4558 6971 4565 6970
4566 6974 4574 6981 4577 6978 4576 6972
4588 6973 4586 6965 4598 6969 4596 7033
$$
HASTINGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:57 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 28, 1:57 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
157 PM EDT SUN AUG 28 2011
.SYNOPSIS...
IRENE WILL TRACK NORTH ACROSS WESTERN NEW ENGLAND THIS AFTN THEN
CONTINUE NORTHEAST ACROSS WESTERN MAINE TONIGHT. THE STORM WILL
MOVE NORTH OF THE STATE ON MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE 3: NO SIG CHGS MADE THIS UPDATE WITH CURRENT FCST GRIDS
STILL LOOKING REPRESENTATIVE INTO LATE AFTN.
UPDATE 2: JUST MADE MINOR ADJUSTMENTS TO POPS ACROSS THE
NRN PTNS OF THE FA THRU MIDDAY...OTHERWISE INCORPORATED LATEST
OBSVD SFC TEMPS AND DWPTS...MERGING THESE TO AFTN VALUES.
UPDATE 1: FORECAST ON TRACK SO NO SIGNIFICANT CHANGES NEEDED AT
THIS TIME.
ORGNL DISC: WITH FORECAST ON TRACK DID NOT MAKE ANY SIGNIFICANT
CHANGES FROM THE PREVIOUS FORECAST. IRENE TO MAKE LANDFALL CLOSE
TO NEW YORK CITY THIS MORNING AND THEN TRACK TO CENTRAL NEW
HAMPSHIRE BY THIS EVENING. IRENE WILL THEN TRACK JUST ALONG THE
QUEBEC MAINE BORDER TONIGHT BEFORE MOVING NORTH OF THE STATE EARLY
MONDAY. RAIN OVER DOWNEAST WILL SPREAD NORTH ACROSS THE REMAINDER
OF THE REGION THIS MORNING. HEAVY RAIN WILL START THIS AFTERNOON
AND CONTINUE THROUGH MOST OF TONIGHT. STILL FORECASTING RAINFALL
AMOUNTS BETWEEN 2 AND 3 INCHES OVER EASTERN MAINE WITH 3 TO 5
INCHES ACROSS WESTERN MAINE. EXPECTING WINDS TO INCREASE THIS
EVENING TO 20 TO 35 MPH WITH HIGHER GUSTS. RAIN TO END ACROSS
DOWNEAST LATE TONIGHT AND THEN ACROSS NORTHERN SECTIONS MONDAY
MORNING AS IRENE MOVES NORTH OF THE STATE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BRING TRANQUIL CONDITIONS MONDAY NIGHT WITH
LIGHT WINDS. SKIES WILL BE MOSTLY CLEAR AND SOME PATCHY FOG WILL
LIKELY FORM LATE AT NIGHT. A SMALL TROUGH OF LOW PRESSURE WILL
BRING INCREASING CLOUDS TUESDAY. SOME SHOWERS ARE POSSIBLE LATE IN
THE DAY...MAINLY OVER NORTHWESTERN AREAS...AND AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT. DOWNEAST AREAS WILL BE PARTLY TO
MOSTLY SUNNY THROUGH MIDDAY TUESDAY. CLOUDS WILL INCREASE LATE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A SMALL SHORTWAVE TROUGH OF LOW PRESSURE WILL BRING CLOUDS AND A
CHANCE FOR A FEW SHOWERS ACROSS THE NORTH TUESDAY NIGHT WITH A
PARTLY TO MOSTLY CLOUDY SKY DOWNEAST. A LARGE AREA OF HIGH
PRESSURE IS THEN EXPECTED TO BRING SUNNY AND MILD CONDITIONS
WEDNESDAY INTO THE COMING WEEKEND.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR CONDITIONS WITH STRONG WINDS LATE TODAY INTO
TONIGHT OVER DOWNEAST. CONDITIONS WILL IMPROVE ON MONDAY WITH VFR
CONDITIONS AND DIMINISHING WINDS. OVER NORTHERN TERMINALS, VFR
CONDITION WILL LOWER TO IFR DURING THE DAY AND REMAIN IFR TONIGHT
WITH INCREASING WINDS. STRONG WINDS TO CONTINUE THROUGH THE
MORNING HOURS ON MONDAY ACROSS THE NORTH BEFORE DIMINISHING MONDAY
AFTERNOON. IFR CONDITIONS WILL IMPROVE TO VFR BY MONDAY AFTERNOON.
SHORT TERM: VFR CONDITIONS MONDAY NIGHT MAY LOWER TO IFR IN SOME
FOG LATE AT NIGHT. VFR CONDITIONS ARE THEN EXPECTED TUESDAY INTO
TUESDAY NIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER
OF THE WEEK AS HIGH PRESSURE BUILDS IN.
&&
.MARINE...
NEAR TERM: TROPICAL STORM FORCE WINDS OVER THE WATERS TODAY AND TONIGHT.
SHORT TERM: SEAS WILL REMAIN UP TO 7 FT MONDAY NIGHT AND 5 FT
TUESDAY...MAINLY FROM REMNANT SWELL FROM IRENE. OTHERWISE...WINDS
AND SEAS SHOULD BE BELOW SCA DURING THE MID TO LATE WEEK PERIOD.
&&
.HYDROLOGY...NO SIG CHGS TO FCST QPF THRU THE REST OF THIS EVENT.
CURRENT FLOOD WATCHES FOR THE FA STILL LOOK GOOD.
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
AFTERNOON FOR MEZ001>006-010-011-015>017-029>032.
TROPICAL STORM WARNING FOR MEZ001>006-010-011-015>017-029>032.
MARINE...TROPICAL STORM WARNING FOR ANZ050>052.
&&
NEAR TERM...VJN
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...VJN
MARINE...VJN/BLOOMERHazardous weather outlook, Aug 28, 3:53 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 353 AM EDT SUN AUG 28 2011 MEZ001>006-010-011-015>017-029>032-290800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 353 AM EDT SUN AUG 28 2011 ...TROPICAL STORM WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-290800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 353 AM EDT SUN AUG 28 2011 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 10:28 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1028 AM EDT SUN AUG 28 2011 MEZ004>006-010-011-015>017-029>032-281530- CENTRAL PISCATAQUIS ME-NORTHERN PISCATAQUIS ME-SOUTHEAST AROOSTOOK ME- CENTRAL PENOBSCOT ME-NORTHERN PENOBSCOT ME-NORTHERN WASHINGTON ME- SOUTHERN PISCATAQUIS ME-SOUTHERN PENOBSCOT ME-CENTRAL WASHINGTON ME- COASTAL WASHINGTON ME-COASTAL HANCOCK ME-INTERIOR HANCOCK ME- 1028 AM EDT SUN AUG 28 2011 A BAND OF HEAVY RAIN IN ADVANCE OF TROPICAL STORM IRENE WAS MOVING FROM SOUTH TO NORTH ACROSS DOWN EAST MAINE. A NATIONAL WEATHER SERVICE SPOTTER IN HAMPDEN REPORTED 1 INCH OF RAIN FELL IN A HALF HOUR. THE HEAVY RAIN RATE WILL CREATE PONDING OF WATER ON THE HIGHWAYS AND MINOR FLOODING IN LOW LYING AREAS. LG
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:09 AM EDT | Flash Flood Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 4 hr |
| Aug 28, 3:00 PM EDT | Areal Flood Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 4 hr |
| Aug 28, 3:34 PM EDT | Areal Flood Warning | CAR | Aroostook | 8 hr |
| Aug 28, 5:27 PM EDT | Areal Flood Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 6 hr |
Nearby
Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.